Leukemia drug side effects worse when vitamins low

Findings from a new study suggest that kids with leukemia do not take enough antioxidant vitamins, which raises their risk of side effects during chemotherapy.

Chemotherapy produces changes that stress the body’s antioxidant defense system, Dr. Kara M. Kelly, of Columbia University, New York, and colleagues write in the American Journal of Clinical Nutrition. Therefore, it’s important that the diets of cancer patients contain adequate amounts of antioxidants.

In a 6-month study, the researchers examined antioxidant intake and chemotherapy side effects in 103 children with acute lymphoblastic leukemia (ALL), the most common cancer in kids.

During the study period, “subjects ingested vitamin E, total carotenoid, beta-carotene, and vitamin A in amounts that were 66, 30, 59, and 29 percent, respectively, of the US recommended dietary allowance or of the amounts specified in the third National Health and Nutrition Examination Survey,” the investigators note.

The authors also found that greater intake of vitamin C was associated with fewer therapy delays, less side effects, and fewer days spent in the hospital. Similarly, the risk of infection and side effects decreased as vitamin E and beta-carotene intake increased.

“Our results suggest that it would be prudent for children with ALL to receive nutritional counseling to ensure that they are meeting their needs for antioxidant nutrients,” the authors conclude.

SOURCE: American Journal of Clinical Nutrition, June 2004.

Provided by ArmMed Media
Revision date: June 11, 2011
Last revised: by Jorge P. Ribeiro, MD